Wisconsin, 2014Winter Weather in Wisconsin, March 4, 2014
March 4, 2014 · NWS MKX · 6 events in 6 counties and zones
A surge of relatively warm air aloft and an upper level front brought a few inches of powdery snow to portions of southern Wisconsin during the morning rush hour. Numerous slide-offs and accidents occurred mainly along the Interstate 94 corridor.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of relatively warm air aloft and an upper level front brought a few inches of powdery snow to portions of southern Wisconsin during the morning rush hour. Numerous slide-offs and accidents occurred mainly along the Interstate 94 corridor. The poor road conditions were a contributing factor in a fatal accident in Kenosha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 3, 9:03 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 3, 9:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
903 PM CST MON MAR 3 2014
.UPDATE...
THE SNOW HAS BEEN EXPANDING RAPIDLY ACROSS IOWA THIS EVENING AS
THE NOSE OF THE LOW LEVEL JET STRENGTHENS AND GENERATES SOME
FAIRLY DEEP WARM ADVECTION. ISENTROPIC SATURATION AND UPGLIDE IS
IMPRESSIVE AND THIS ROLLS INTO THE FORECAST AREA OVERNIGHT...BUT
DIMINISHES INTO EASTERN WISCONSIN AS THE FOCUS STAYS FARTHER WEST.
RADAR RETURNS ARE DECENT...LOOKING A LITTLE CONVECTIVE IN NATURE.
THE NEW NAM IS KICKING OUT ABOUT .10 TO .15 IN LIQUID AND THE HRRR
ISN/T FAR OFF THAT. THE CURRENT PRECIP IS DEVELOPING A BIT FARTHER
SOUTH THAN THE SHORT TERM MODEL GUIDANCE WOULD SUGGEST. THIS MAY
BE THE INFLUENCE OF THE MID LEVEL SHORT WAVE ROLLING IN. IT LOOKS
IMPRESSIVE ON THE IR SATELLITE IMAGERY. AS MENTIONED IN THE
PREVIOUS DISCUSSION...THE DENDRITE GROWTH ZONE IS NEARLY SURFACE
BASED AND STRETCHES TO ABOUT 7KFT. THE SOUNDINGS SHOW IT MAY WARM
A BIT OUT OF THIS ZONE ALOFT...BUT ONLY BY A FRACTION OF A DEGREE.
SO...SHOULD SEE SOME BIG FLAKES AND DRY SNOW. TIMING LOOKS ON
TARGET. THE INITIAL RADAR RETURNS AREN/T REACHING THE GROUND AS
THE LOW LEVELS ARE INITIALLY VERY DRY. EXPECT THE HEAVIER SNOWFALL
TO REACH MADISON BY 1 AM AND MILWAUKEE BY 2 AM...SNOW FOR ABOUT 3
HOURS...THEN MOSTLY EXIT TO THE EAST. TEMPS HAVE BASICALLY HIT
THEIR BOTTOM. NOW THAT THE WARM ADVECTION AND CLOUDS HAVE
ARRIVED...THEY SHOULD STABILIZE OR EVEN RISE SLIGHTLY.
&&
.AVIATION/06Z TAFS/...
LOOK FOR IFR CONDITIONS DUE TO SNOW FROM ABOUT 06Z TO 12Z TUE
MORNING...THEN MVFR CIGS WILL HANG AROUND FOR A FEW MORE HOURS
BEFORE LIFTING TO VFR CIGS BY MID TO LATE MORNING. ANOTHER ROUND
OF LIGHT SNOW IS EXPECTED LATER TUESDAY NIGHT AS ANOTHER WEAK
SYSTEM ARRIVES FROM THE NORTHWEST. WINDS THROUGH THE TAF PERIOD
WILL REMAIN VERY LIGHT...UNDER 10KTS.
&&
.PREV DISCUSSION... /ISSUED 315 PM CST MON MAR 3 2014/
TONIGHT AND TUESDAY...CONFIDENCE - HIGH.
MIDDLE LEVEL CLOUDS WILL CONTINUE TO SPREAD INTO THE AREA INTO THE
EVENING. MAIN AREA OF LIGHT SNOW IS EXPECTED TO SPREAD SOUTHEASTWARD
INTO THE AREA LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. SHORT
TERM SYNOPTIC AND MESOSCALE MODELS ARE IN PRETTY GOOD AGREEMENT WITH
QPF TIMING AND AMOUNTS.
THEY ALSO AGREE WITH A 850 MB LOW LEVEL JET NOSE POINTING INTO THE
AREA...STEADY WARM AIR ADVECTION...AND A PASSING BUT SOMEWHAT
SHEARED 500 MB VORTICITY MAXIMUM. AREA FORECAST SOUNDINGS SHOWING
DEEP LAYER SATURATION AND UPWARD VERTICAL MOTION WITHIN FAIRLY DEEP
DENDRITE SNOW GROWTH ZONE.
WENT WITH HIGH POPS ACROSS MOST OF THE AREA BETWEEN 06Z AND 09Z
TUESDAY...RAMPING UP BEFORE AND DOWN AFTER. SNOWFALL AMOUNTS OF 1 TO
1.5 INCHES ARE EXPECTED IN THE NORTH HALF OF THE AREA...WITH AROUND
OR UNDER 1 INCH TO THE SOUTH.
TEMPERATURES TONIGHT SHOULD DROP ONLY INTO THE SINGLE DIGITS THIS
EVENING...WITH THE WARM AIR ADVECTION...CLOUDS AND PRECIPITATION
KEEPING TEMPERATURES SOMEWHAT STEADY THROUGH THE NIGHT.
MODELS TRYING TO KEEP LIGHT QPF IN THE NORTHEAST COUNTIES TUESDAY
MORNING...WITH THE NAM LEAVING LIGHT QPF IN THE AFTERNOON ACROSS THE
AREA. OTHER MODELS NOT AS AGGRESSIVE DURING THE AFTERNOON WITH QPF.
LOW TO MIDDLE CLOUDS SHOULD STICK AROUND TUESDAY PER FORECAST
SOUNDINGS.
MODEST WARM AIR ADVECTION TRIES TO BRING IN SOME UPWARD VERTICAL
MOTION...BUT MOISTURE MAY NOT BE DEEP ENOUGH FOR PRECIPITATION. KEPT
LOW POPS IN THE NORTHEAST IN THE MORNING...THEN DRY IN THE
AFTERNOON. HIGHS SHOULD CLIMB INTO THE LOWER 20S IN MOST AREAS.
TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE - MEDIUM.
LOW LEVEL BAROCLINIC ZONE REMAINS DRAPED ACROSS SOUTHERN WI TUESDAY
NIGHT AND THEN SAGS SOUTH OF THE STATE ON WEDNESDAY. SECOND SHORT
WAVE TROF CURRENTLY IN PACIFIC NORTHWEST WILL MOVE QUICKLY E-SE OVER
THE NEXT 36 HOURS. MAIN SURGE OF LOW LEVEL WARM AIR ADVECTION
REMAINS TO THE SOUTH OF WI TUE NGT...HOWEVER AREA GETS CLIPPED FOR A
TIME BY RIGHT ENTRANCE REGION OF 3H JET. STRONGEST ISENTROPIC OMEGA
ON GFS 290 THETA SURFACE ALSO JUST CLIPS FAR SOUTHERN WI. HOWEVER
CONDENSATION PRESSURE DEFICITS DECREASE TO LESS THAN 10MB WITH 25-
30KTS OF UPGLIDE. CONSIDERING RESURGENCE IN COLUMN MOISTURE AND
WIDESPREAD LAYER Q-VECTOR CONVERGENCE...WILL BE BUMPING UP POPS TO
CATEGORICAL LEVELS OVER SOUTHERN TWO-THIRDS OF CWA
WITH 528 THICKNESS OVER THE AREA...LEANING TOWARD SNOW LIQUID RATIOS
AROUND 15 TO ONE. HENCE THINKING ONE TO TWO INCHES OF SNOW WILL
AFFECT SRN TWO THIRDS OF CWA. CIPS ANALOGES SHOWING HIGH PERCENTAGES
FOR AT LEAST ONE INCH OF NEW SNOW.
MAY BE SOME LIGHT SNOW LINGERING INTO WED DUE TO WEAKER UPSTREAM
SHORT WAVE PASSING ACROSS SRN WI.
WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE - MEDIUM.
TIGHTENING PRESSURE GRADIENT ASSOCIATED WITH BUILDING HIGH PRESSURE
TO THE NORTH OF THE GREAT LAKES EXPECTED TO RESULT IN STRONGER LOW
LEVEL ONSHORE FLOW AND INCREASED CONVERGENCE ALONG THE LAKE SHORE
WED AFTERNOON INTO WED NGT. LATEST VSBL HI RES IMAGERY SHOWS
CONSIDERABLE ICE COVER EXTENDING WELL OUT TO NEAR MID-LAKE. GLERL
ESTIMATING OVER 90 PERCENT OF LAKE MI COVERED BY ICE. EVEN WITH
THIS EXTENSIVE ICE COVER...WEAK ONSHORE FLOW AND MINIMAL LOW LEVEL
MOISTURE RESULTED IN -SHSN OVER SOME LAKE SHORE AREAS THIS MORNING.
FORECAST SOUNDINGS FOR WED NIGHT SHOWS HIGH MOISTURE THROUGH 4K FEET
WITH STRONG LOW LEVEL FLOW. DELTA-T AROUND 16C. ENOUGH TO WARRANT
KEEPING SMALL CHANCE FOR -SHSN WED NGT. LOW LEVEL FLOW WEAKENS AND
BACKS TO THE EAST ON THU AHEAD OF APPROACHING LOW PRESSURE TROF.
HENCE TRENDED TOWARD DRY CONDITIONS FOR THU WITH TEMPS RISING INTO
THE MIDDLE TO UPPER 20S.
EXTENDED PERIOD...THURSDAY NIGHT THROUGH MONDAY...FORECAST CONFIDENCE
- MEDIUM.
MEDIUM RANGE GUIDANCE IN BETTER AGREEMENT ON CARRYING WEAK COLD
FRONT AND LOW PRESSURE TROUGH ACROSS SOUTHERN WI ON FRIDAY. LOW
PRESSURE TROUGH IS SOUTHWARD EXTENSION OF STRONGER LOW MOVING
EASTWARD ACROSS SOUTHERN CANADA. WILL CONTINUE TO LEAN ON MORE
CONSISTENT ECMWF AND CANADIAN IN THE EARLY PERIODS. THOUGH SYNOPTIC
SCALE FORCING NOT THAT STRONG...ENOUGH LIFT AND COLUMN MOISTURE TO
WARRENT KEEPING CHANCE POPS GOING THU NIGHT AND FRIDAY AHEAD OF AND
IN VICINITY OF PASSING TROUGH. MAY BE A PERIOD OF MIXED PRECIP AS A
DEEP ENOUGH LAYER FLIRTING WITH SLIGHTLY ABOVE FREEZING TEMPS.
MORE RELIABLE ECMWF CONTINUES MORE PROGRESSIVE PATTERN AND CARRIES
SHORT WAVE TROUGH TO THE EAST OF WI BY SATURDAY. BOTH GFS AND ECMWF
BUILD HIGH PRESSURE INTO THE UPPER MIDWEST ON SATURDAY...BUT
SOUTHERN WI REMAINS ON NORTHERN EDGE OF LOW LEVEL BAROCLINIC ZONE.
EXCEPT FOR CANADIAN GUIDANCE...GFS AND ECMWF KEEP PRECIPITATION
SHIELD FROM DEVELOPING LOW PRESSURE SYSTEM MOVING ACROSS THE TN
VALLEY TO THE SOUTH OF WI. HOWEVER WL NEED TO WATCH FOR POTENTIAL
LIGHT LAKE EFFECT DUE TO INCREASING NORTHEAST LOW LEVEL WIND FLOW ON
SATURDAY UNTIL WINDS WEAKEN SAT NGT. WEEKEND PUSH OF COLDER
TEMPERATURES APPEARS SHORT-LIVED AS SOUTH TO SOUTHWEST WINDS ON
BACKSIDE OF RIDGE WILL USHER WARMER MORE SEASONAL CONDITIONS BACK TO
WI FOR EARLY NEXT WEEK. LIGHT PRECIP MAY ACCOMPANY THIS WARMUP AS
WELL.
CPC 8 TO 14 DAY 500MB OUTLOOK AND GFS 5-DAY 500MB MEANS CONTINUE TO
SHOW STEERING FLOW BECOMING A BIT MORE ZONAL NEXT WEEK WHICH SHOULD
ALLOW MORE INTRUSIONS OF MORE SEASONAL TEMPERATURES INTO THE REGION.
THIS WOULD BE MORE FAVORABLE FOR ABOVE FREEZING CONDITIONS DURING
THE DAY AND BELOW FREEZING AT NIGHT WHICH WOULD BE FAVOR A GRADUAL
SNOW MELT.
AVIATION/00Z TAFS/...VFR CEILINGS WILL GRADUALLY SPREAD EASTWARD
INTO THE AREA THIS EVENING...AS WINDS BECOME LIGHT OUT OF THE
SOUTHWEST. AREA OF LIGHT SNOW WILL MOVE INTO MADISON AROUND 06Z
TUESDAY...AND THE EASTERN SITES BETWEEN 07Z AND 08Z TUESDAY. THE
LIGHT SNOW SHOULD LINGER FOR A 4 TO 5 HOUR PERIOD BEFORE ENDING.
SNOWFALL RATES WILL BE LIGHT...AROUND 1/10 TO 1/4 INCH PER HOUR.
SNOW ACCUMULATIONS UP TO 1 INCH ARE EXPECTED AT MADISON...WAUKESHA
AND MILWAUKEE...WITH LOWER AMOUNTS TOWARD KENOSHA.
VISITILITIES WILL BE AROUND ALTERNATE MINIMUMS...WITH CEILINGS
AROUND OR ABOVE 2000 FEET ABOVE GROUND LEVEL. CEILINGS AND
VISIBILITIES WILL IMPROVE TO VFR BY MID MORNING TUESDAY...LINGERING
THROUGH THE REST OF THE DAY. WINDS WILL BE LIGHT.
MARINE...
THE NEARSHORE WATERS REMAIN ICE COVERED...AS WELL AS A GOOD PORTION
OF THE OPEN WATERS. THUS...ANY WAVE ACTION WILL BE LIMITED.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
UPDATE...DAVIS
TONIGHT/TUESDAY AND AVIATION/MARINE...WOOD
TUESDAY NIGHT THROUGH MONDAY...MBK
Hazardous weather outlook, Mar 3, 3:05 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CST MON MAR 3 2014
WIZ046-047-051-052-056>060-062>072-042115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
305 PM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
PASSING WEAK LOW PRESSURE WILL BRING A PERIOD OF LIGHT SNOW TO
SOUTHERN WISCONSIN. NEW SNOW ACCUMULATIONS OF ONE HALF TO ONE AND
ONE HALF INCHES IS EXPECTED WITH THE HIGHEST ACCUMULATIONS TOWARDS
FOND DU LAC...SHEBOYGAN...BERLIN AND MONTELLO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
A SECOND WEAK LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF
LIGHT SNOW TO SOUTHERN WISCONSIN TUESDAY NIGHT. SNOWFALL BETWEEN
ONE AND TWO INCHES IS EXPECTED WITH THE HIGHEST AMOUNTS TOWARD THE
ILLINOIS BORDER
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
APPRECIATED.
LMZ643>646-042115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
305 PM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON
WEDNESDAY.
WWW.WEATHER.GOV/MKX
MBK
Winter Weather, Dane
- When
- March 4, 12:00 AM CST to 9:00 AM CST
- Where
- Dane forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Around 2 inches of powdery snow during the morning rush hour.
Winter Weather, Jefferson
- When
- March 4, 1:00 AM CST to 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Two to three inches of powdery snow during the morning rush hour.
Winter Weather, Waukesha
- When
- March 4, 2:00 AM CST to 9:00 AM CST
- Where
- Waukesha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Two to three inches of powdery snow during the morning rush hour.
Winter Weather, Milwaukee
- When
- March 4, 3:00 AM CST to 9:00 AM CST
- Where
- Milwaukee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Two to three inches of powdery snow during the morning rush hour.
Winter Weather, Racine
- When
- March 4, 3:00 AM CST to 9:00 AM CST
- Where
- Racine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Two to three inches of powdery snow during the morning rush hour.
Winter Weather, Kenosha
- When
- March 4, 3:00 AM CST to 9:00 AM CST
- Where
- Kenosha forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
One to two inches of powdery snow during the morning rush hour.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 4, 20141 death · 1 event
- Avalanche and Flooding in Montana, March 4 to 10, 2014$20,000 · 5 events
- Ice Storm and Winter Weather in Louisiana, March 4, 2014$5,000 · 16 events
- Heavy Snow in Minnesota, March 4 to 5, 201410 events
- Ice Storm and Winter Weather in Texas, March 4, 2014$5,000 · 8 events
- Heavy Snow and Winter Weather in Minnesota, March 4 to 5, 20146 events
- Winter Weather in Wisconsin, March 4 to 5, 20146 events
- Winter Weather in Wyoming, March 4, 20145 events
- Winter Weather in Colorado, March 4 to 5, 20144 events
- Heavy Snow in Minnesota, March 4 to 5, 20144 events
- Winter Weather in Louisiana, March 4, 20143 events
- Cold in Pennsylvania, March 4, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492474, 492475, 492476, 492477, 492478, 492479.